|Year : 2015 | Volume
| Issue : 3 | Page : 171-173
Rosuvastatin induced periorbital tremor in a case of familial hypercholesterolemia
Ranjita Santra1, Patralekha Ray Chaudhuri2
1 Department of Clinical and Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata, West Bengal, India
2 Department of Pharmacology, Calcutta National Medical College, Kolkata, West Bengal, India
|Date of Web Publication||16-Jul-2015|
Shantiniketan Apartment, No. 23, Golaghata Road, 2nd Floor, Kolkata - 700 048, West Bengal
Source of Support: None, Conflict of Interest: None
Rosuvastatin is an anti-lipaemic drug belonging to the class of statins that competitively inhibits hydroxymethylglutaryl-coenzyme A (HMG-CoA) reductase that catalyzes the conversion of HMG-CoA to mevalonic acid, the rate-limiting step in cholesterol biosynthesis. Cholesterol lowering agent myopathy (CLAM) is well recognized among physicians and patients. Less well known are the small number of patients on statins who have shown signs of peripheral neuropathy, either in addition to or separately from CLAM. Here we report a case of a 45-year-old lady who stared experiencing periorbital tremors shortly after introduction of rosuvastatin. While the pathophysiology of statin-induced myopathy remains unclear, we hope that this case will encourage others to report similar symptomatology, perhaps enabling to gain more insight on the cases of iatrogenic myopathies. Hence, pharmacogenetics study may prove to be useful for personalized therapy.
Keywords: Pharmacogenetics, rechallenge, rosuvastatin, tremor
|How to cite this article:|
Santra R, Chaudhuri PR. Rosuvastatin induced periorbital tremor in a case of familial hypercholesterolemia. Int J Health Allied Sci 2015;4:171-3
|How to cite this URL:|
Santra R, Chaudhuri PR. Rosuvastatin induced periorbital tremor in a case of familial hypercholesterolemia. Int J Health Allied Sci [serial online] 2015 [cited 2023 Nov 29];4:171-3. Available from: https://www.ijhas.in/text.asp?2015/4/3/171/160893
| Introduction|| |
Rosuvastatin and other lipid-lowering agents are known for their potential to cause myopathy besides affecting the liver and kidney. , However, these myopathies are nearly always reversible on withdrawal. In previous randomized controlled trials, it has been observed that statin-induced rhabdomyolysis and myositis are uncommon and that their incidences are comparable to placebo.  The occurrence of rhabdomyolysis by rosuvastatin has been extensively reviewed in various clinical studies so far. We came across a case of myopathy accompanied by skin manifestations in a middle-aged woman during the course of rosuvastatin therapy. The spectrums of dermatological manifestations of rosuvastatin were detailed. Though acclaimed to be safe, rosuvastatin resulted in severe periorbital tremor, in this case, an adverse effect that was not reported previously.
| Case report|| |
A lady aged 45 years was diagnosed of Type IIa hyperlipoproteinemia about 6 months back, which is also known as familial hypercholesterolemia according to the Fredrickson classification of hyperlipidemias. Her diagnosis was confirmed through the laboratory findings, which revealed increased levels of serum total cholesterol (250 mg/dl), and low-density lipoprotein (LDL), cholesterol (170 mg/dl), low high-density lipoprotein cholesterol (30 mg/dL) with very LDL and triglycerides in the normal range. The presence of xanthelasma palpebrarum situated around the eyelids of both the eyes also went in favor of the diagnosis of familial hypercholesterolemia as shown in the [Figure 1]. Her physical and local examinations did not reveal any other relevant features. Physical examination, including thorough neurological examination, was entirely normal, as were hematological parameters. Biochemical evaluation as revealed by liver function tests were alanine transaminase: 68 U/L (normal range: 5-40 U/L), aspartate transaminase: 55 U/L (normal range: 9-36 U/L), alkaline phosphatase: 130 U/L (normal range: 39-117 IU/L), albumin: 6.2 g/dL, total protein: 8.5 g/dL, bilirubin: 1.3 mg/dL. Renal function test was within normal range. Serum creatinine phosphokinase level was 650 U/L (normal range: 20-200 U/L).
In order to improve on the cholesterol profile, treatment was initiated according to the National Cholesterol Education Program Adult Treatment Panel III guidelines for treatment of hyperlipidemia. She had been prescribed tablet rosuvastatin 20 mg/day to be taken at bedtime. There was no history of any concomitant medications. Her past medical and surgical history was insignificant. About 2 weeks later, she experienced tremors in the eyelids and the adjoining areas of both the eyes, which led to visual and sleep disturbances. The tremors were slow and insidious in onset, continuous in nature, moderate in severity, and persisted throughout the day and night. The occurrence of tremors was not associated with any other symptoms. Opinion of the consultant ophthalmologist was taken care of. On discontinuation of the drug, the tremors subsided completely within a period of 1-week. The patient was then rechallenged after 2 weeks with tablet rosuvastatin in a lower dose of 10 mg/day. On the 5 th day of intake of the drug, the tremors of similar nature and intensity recurred in the eyelids and surrounding areas of the eyes. Rosuvastatin was then discontinued which then resulted in gradual subsidence of the periocular tremors within a period of 1-week. Causality assessment was carried out using WHO-Uppsala Monitoring Center criteria and Naranjo's scale. Both the algorithms labeled the reaction as "definite" (Naranjo's score = 9) relationship between the drug and development of tremors. Severity assessment by the Hartwig scale showed the reaction as severe (level 5).
| Discussion|| |
Rosuvastatin is the most potent 3-hydroxy-3- methyl-glutaryl-coenzyme A reductase inhibitor commercially available to lower LDL cholesterol. Rosuvastatin has been associated with several adverse effects, including rhabdomyolysis and arthralgias. This pharmacological agent is capable of numerous physiological and biochemical effects.  Previously, rosuvastatin induced rhabdomyolysis was discussed, and the danger of its use in low-risk patients was also emphasized.  Our case has an isolated presentation due to rosuvastatin use without any other associated myopathic events, which was not documented before. Although the exact mechanism of statin-induced myopathy is unknown, individual genetic susceptibilities and cytochrome p450 interactions are felt to play a part. 
Medications that may increase the risk of statin-induced myopathy include the anticancer drugs such as thalidomide and cytarabine, antiepileptics such as valproic acid and sodium valproate, antiasthma drugs such as theophylline and albuterol, immunosuppressants like cyclosporine, mood stabilizers like lithium carbonate, stimulants such as caffeine and amphetamines, certain antivirals such as acyclovir and vidarabine, etc. , Other risk factors for statin-induced myopathy include consumption of grapefruit juice (more than 1 L/day),  renal impairment, hypothyroidism, a personal or family history of hereditary myopathies, previous myotoxicity with other statins or fibrates, a history of alcoholism, and being of Chinese or Japanese descent. In clinical trials of rosuvastatin, about 3 in 10,000 patients acquired severe myopathy.  Future research efforts need to incorporate statin-specific analyses, multi-variant analyses, and a standard definition of statin-induced myopathy.  As the use of statins is extremely common, and myopathy continues to occur in a significant number of patients, future research investments in pharmacokinetic genetic variants have the potential to make a profound impact on public health.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
García-Rodríguez LA, González-Pérez A, Stang MR, Wallander MA, Johansson S. The safety of rosuvastatin in comparison with other statins in over 25,000 statin users in the Saskatchewan Health Databases. Pharmacoepidemiol Drug Saf 2008;17:953-61.
Goettsch WG, Heintjes EM, Kastelein JJ, Rabelink TJ, Johansson S, Herings RM. Results from a rosuvastatin historical cohort study in more than 45,000 Dutch statin users, a PHARMO study. Pharmacoepidemiol Drug Saf 2006;15:435-43.
Chowdhury D, Patel N. Approach to a case of autonomic peripheral neuropathy. J Assoc Physicians India 2006;54:727-32.
Kostapanos MS, Milionis HJ, Elisaf MS. An overview of the extra-lipid effects of rosuvastatin. J Cardiovasc Pharmacol Ther 2008;13:157-74.
Khan FY, Ibrahim W. Rosuvastatin induced rhabdomyolysis in a low risk patient: A case report and review of the literature. Curr Clin Pharmacol 2009;4:1-3.
Thompson PD, Clarkson P, Karas RH. Statin-associated myopathy. JAMA 2003;289:1681-90.
Elble RJ. Tremor: Clinical features, pathophysiology, and treatment. Neurol Clin 2009;27:679-95, v.
Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC, editors. Bradley′s Neurology in Clinical Practice. 6 th
ed., Ch. 21. Los Angeles, CA: Saunders Elsevier; 2012.
Brewer HB Jr. Benefit-risk assessment of Rosuvastatin 10 to 40 milligrams. Am J Cardiol 2003;92:23-9K.
Talameh JA, Kitzmiller JP. Pharmacogenetics of statin-induced myopathy: A focused review of the clinical translation of pharmacokinetic genetic variants. J Pharmacogenomics Pharmacoproteomics 2014;5:128.